Alert archive / Iowa / Wind Chill Advisories in 2019
Wind Chill Advisory 11, NWS Des Moines, IA
NWS Des Moines, IA issued this wind chill advisory at Mar 3, 2019, 4:03 PM CST for 16 counties in Iowa. It took effect at Mar 4, 2019, 8:00 AM CST. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2019, 4:03 PM CST (22:03 UTC)
- In effect from
- Mar 4, 2019, 8:00 AM CST
- Expired
- Mar 4, 2019, 12:00 PM CST
- In force
- 4 hr
- Issued by
- NWS Des Moines, IA
Counties Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 99 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Mar 3, 3:58 PM CST, 5 minutes earlier.
Area forecast discussion, Mar 3, 3:58 PM CST, 5 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 358 PM CST Sun Mar 3 2019 .DISCUSSION.../Tonight through Sunday/ Issued at 353 PM CST Sun Mar 3 2019 Little has changed since this time yesterday with bitter cold wind chills into tomorrow and two wintry precip events later this week. The first PV trough lobe associated with the Hudson Bay long wave trough will continue to drift into Iowa tonight with another re-enforcing short wave entering the northern Plains. These features will keep Iowa in the broad low level cyclonic flow and the surface ridge at bay to the west keeping our winds from dropping off too much. This will limit radiational cooling somewhat but also keep wind chills lower into the morning. Previous thinking was to keep advisories in place area wide overnight even thought some locations strayed into warning criteria for a few hours, but latest values suggest much of the forecast area along and north of Highway 20 will be at -30F or less for around eight hours. Thus have issued a Wind Chill Warning for these locations midnight to 8am for the worse of the conditions, which will be surrounded by advisories. Have also extended until noon to better fit expiration of some surrounding offices. The last iteration of the long wave trough will rotate through Monday Night with a last lobe of mid level kinematic forcing. There is little 1-3km lift or thermodynamic support but the column RH does increase sufficiently to bring saturation with respect to ice through a cold deep column. The vertical motion will not be sufficient for much if any accums, but the potential is there for a period of flurries and/or light snow with a sensible weather reflection so have low end chances and flurry working overnight. Our attention will then turn to the first of two systems to end the week, with the second appearing to be most impactful. Temps will have not rebounded sufficiently for anything but snow with the first as it tops the short wave ridge into the MO Valley late Wednesday Night. Confidence with this system is medium at best with the GFS farther north and more bullish for Iowa and the EC farther south toward the immediate MO River Valley. Both solutions reflect phased warm/theta-e advection, frontogenesis and DPVA so a period of at least moderate snow is expected, it just seems to be a matter of whether this will be in northern Missouri or up to central Iowa. A brief break is anticipated Friday before a more significant and more widespread storm crosses the Plains. Confidence in appreciable precipitation for Iowa is medium to high, but as with the past few runs confidence in type details is low. The flow finally amplifies sufficiently to warm us back up putting liquid precip back in the picture. Both the GFS and EC are in good agreement with high end thermodynamic and kinematic lift and lowered static stabilities across Iowa and surrounding areas so see no reason not to include high end PoPs. The question will be precipitation type. While both models bring broad QG forcing through Iowa, the EC surface features and thus warmer thermal structure are farther north into Iowa while the GFS is farther south and a bit cooler. This could lead to any combination of significant snow, wintry mix or a cold rain. Both models depict high end QPF with the EC ensembles showing specific humidities, precipitable water and integrated water vapor transport through the upper 90th percentile. Thus the message here is that confidence in details is low but elevated in terms of significant precipitation with the potential of melting snow pack also coming into play. Regardless of the eventual precipitation solution, both models suggest strong, gusty winds as the system exits to end the weekend. && .AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/ Issued at 1144 AM CST Sun Mar 3 2019 Very high confidence in mostly clear skies and VFR conditions through the period. Winds will change little in both speed and direction. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory from 9 PM this evening to noon CST Monday for IAZ048>050-057>062-070>075-081>086-092>097. Wind Chill Warning from midnight tonight to 8 AM CST Monday for IAZ004>007-015>017-023>026-033>037. Wind Chill Advisory until midnight CST tonight for IAZ004>007- 015>017-023>026-033>037. Wind Chill Advisory from 8 AM to noon CST Monday for IAZ004>007- 015>017-023>026-033>037. Wind Chill Advisory until noon CST Monday for IAZ027-028-038-039- 044>047. && UPDATE...Small DISCUSSION...Small AVIATION...Small
Hazardous weather outlook, Mar 3, 3:51 PM CST, 12 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 351 PM CST Sun Mar 3 2019 IAZ048>050-057>062-070>075-081>086-092>097-041200- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 351 PM CST Sun Mar 3 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Wind Chill Advisory is in effect for the area from late this evening through Monday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday A Wind Chill Advisory is in effect for the area Monday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Accumulating snowfall is likely on Thursday and again on Saturday, however amounts are uncertain. Travel impacts are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ027-028-038-039-044>047-041200- Butler-Bremer-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone- 351 PM CST Sun Mar 3 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Wind Chill Advisory is in effect for the area through Monday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday A Wind Chill Advisory is in effect for the area Monday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Accumulating snowfall is likely on Thursday and again on Saturday, however amounts are uncertain. Travel impacts are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ004>007-015>017-023>026-033>037-041200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin- 351 PM CST Sun Mar 3 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Wind Chill Advisory is in effect for the area through this evening, then a Wind Chill Warning is in effect for later tonight into Monday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday A Wind Chill Warning is in effect for the area early Monday morning, then a Wind Chill Advisory in in effect for late Monday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Accumulating snowfall is likely on Thursday and again on Saturday, however amounts are uncertain. Travel impacts are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Lee
In the hours before
Local storm report, Mar 3, 11:54 AM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1154 AM CST SUN MAR 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM SNOW 3 SW UDELL 40.75N 92.77W
03/03/2019 M3.0 INCH APPANOOSE IA PUBLIC
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 4:03 PM CST | Wind Chill Warning | DMX | Calhoun, Cerro Gordo, Emmet, Franklin, Hamilton, Hancock and 10 more | 16 hr |
Nearby
Wind Chill Advisories in Iowa, 2019Every wind chill advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.